Papers by Topic   -   Click Title for Abstract   -   Back

    Water Waves

    Schrödinger and related models

    Fluids and related models

    Hyperbolic and Mixed Systems

    KAM theory and Miscellanea




    Abstracts


    Recent advances on the global regularity for water waves

    We review recent progress on the long-time regularity of solutions of the Cauchy problem for the water waves equations, in two and three dimensions.
    We begin by introducing the free boundary Euler equations and discussing the local existence of solutions using the paradifferential approach, as in [7, 1, 2]. We then describe in a unified framework, using the Eulerian formulation, global existence results for three dimensional and two dimensional gravity waves, see [70, 146, 145, 87, 5, 6, 79, 80, 136], and our joint result with Deng and Pausader [60] on global regularity for the 3D gravity-capillary model.
    We conclude this review with a short discussion about the formation of singularities, and give a few additional references to other interesting topics in the theory.


    Global solutions of the gravity-capillary water wave system in 3 dimensions

    In this paper we prove global regularity for the full water waves system in 3 dimensions for small data, under the influence of both gravity and surface tension. This problem presents essential difficulties which were absent in all of the earlier global regularity results for other water wave models.
    To construct global solutions we use a combination of energy estimates and matching dispersive estimates. There is a significant new difficulty in proving energy estimates in our problem, namely the combination of slow pointwise decay of solutions (no better than |t| −5/6 ) and the presence of a large, codimension 1, set of quadratic time-resonances. To deal with such a situation we propose here a new mechanism, which exploits a non- degeneracy property of the time-resonant hypersurfaces and some special structure of the quadratic part of the nonlinearity, connected to the conserved energy of the system.
    The dispersive estimates rely on analysis of the Duhamel formula in the Fourier space. The main contributions come from the set of space-time resonances, which is a large set of dimension 1. To control the corresponding bilinear interactions we use Harmonic Analysis techniques, such as orthogonality arguments in the Fourier space and atomic decompositions of functions. Most importantly, we construct and use a refined norm which is well adapted to the geometry of the problem.


    Global solutions of the gravity-capillary water wave system in 3 dimensions, I: energy estimates

    In this paper and its companion [32] we prove global regularity for the full water waves system in 3 dimensions for small data, under the influence of both gravity and surface tension. The main difficulties are the weak, and far from integrable, pointwise decay of solutions, together with the presence of a full codimension one set of quadratic resonances. To overcome these difficulties we use a combination of improved energy estimates and dispersive analysis.
    In this paper we prove the energy estimates, while the dispersive estimates are proved in [32]. These energy estimates depend on several new ingredients, such as a key nondegeneracy property of the resonant hypersurfaces and some special structure of the quadratic part of the nonlinearity.


    Global solutions of the gravity-capillary water wave system in 3 dimensions, II: dispersive estimates

    In this paper and its companion [32] we prove global regularity for the full water waves system in 3 dimensions for small data, under the influence of both gravity and surface tension. The main difficulties are the weak, and far from integrable, pointwise decay of solutions, together with the presence of a full codimension one set of quadratic resonances. To overcome these difficulties we use a combination of improved energy estimates and dispersive analysis.
    In this paper we prove the dispersive estimates, while the energy estimates are proved in [32]. The dispersive estimates rely on analysis of the Duhamel formula in a carefully constructed weighted norm, taking into account the nonlinear contribution of special frequencies, such as the space-time resonances, and the slowly decaying frequencies.


    Global regularity for 2d water waves with surface tension

    We consider the full irrotational water waves system with surface tension and no gravity in dimension two (the capillary waves system), and prove global regularity and modified scattering for suitably small and localized perturbations of a flat interface. An important point of our analysis is to develop a sufficiently robust method which allows us to deal with strong singularities arising from time resonances in the applications of the normal form method. . As a result, we are able to consider a suitable class of perturbations with finite energy, but no other momentum conditions.
    Part of our analysis relies on a new treatment of the Dirichlet-Neumann operator in dimension two which is of independent interest. As a consequence, the results in this paper are self-contained.


    Global analysis of a model for capillary water waves in 2D

    In this paper we prove a global regularity result for a quadratic quasilinear model associated to the water waves system with surface tension and no gravity in dimension two (the capillary waves system). The model we consider here retains most of the difficulties of the full capillary water waves system, including the delicate time-resonance structure and modified scattering. It is slightly simpler, however, at the technical level and our goal here is to present our method in this simplified situation. The full system is the subject of a forthcoming paper.


    A note on the asymptotic behavior of 2d gravity water waves

    In this note we explain how to derive an asymptotic formula for solutions of the 2d gravity water waves system expressed in Eulerian coordinates, using some of the bounds obtained by the authors in [IPu13]. The main ingredients of the proof are: 1) the uniform estimates for the Fourier transform of the profile of solutions obtained in [IPu13], 2) a refined linear estimate for the propagator $exp(it|\partial_x|^1/2)$, and 3) an argument similar to the one used by Hayashi and Naumkin in [HN98] in the context of NLS type equations.


    Global solutions for the gravity water waves system in 2d

    We consider the gravity water waves system in the case of a one dimensional interface, for sufficiently smooth and localized initial data, and prove global existence of small solutions. This improves the almost global existence result of Wu (Invent Math 177(1):45-135, 2009). We also prove that the asymptotic behavior of solutions as time goes to infinity is different from linear, unlike the three dimensional case (Germain et al., Ann Math 175(2):691-754, 2012; Wu, Invent Math 184(1):125-220, 2011). In particular, we identify a suitable nonlinear logarithmic correction and show modified scattering. The solutions we construct in this paper appear to be the first global smooth nontrivial solutions of the gravity water waves system in 2D.


    The nonlinear Schrödinger equation with a potential

    We consider the cubic nonlinear Schrödinger equation with a potential in one space dimension. Under the assumptions that the potential is generic, sufficiently localized, and does not have bound states, we obtain the long time asymptotic behavior of small solutions. In particular, we prove that, as time goes to infinity, solutions exhibit nonlinear phase corrections that depend on the scattering matrix associated to the potential. The proof of our result is based on the use of the distorted Fourier transform - the so-called Weyl-Kodaira-Titchmarsh theory -, a precise understanding of the "nonlinear spectral measure" associated to the equation, and nonlinear stationary phase arguments as well as multilinear estimates in this distorted setting


    Almost global existence for cubic nonlinear Schrödinger equations in one space dimension

    We consider non-gauge-invariant cubic nonlinear Schröodinger equations in one space dimension. We show that initial data of size ε in a weighted Sobolev space lead to solutions with sharp L^\infty decay up to time $exp(Cε^{-2})$. We also exhibit norm growth beyond this time for a specific choice of nonlinearity.


    Decay and scattering for the Chern-Simons-Schrödinger system

    We consider the Chern–Simons–Schrödinger model in 1+2 dimensions, and prove scattering for small solutions of the Cauchy problem in the Coulomb gauge. This model is a gauge covariant Schrödinger equation, with a potential decaying like r^{−1} at infinity. To overcome the difficulties due to this long-range decay, we perform L^2 -based estimates covariantly. This procedure gives favorable commutation identities so that only curvature terms, which decay faster than r^{−1}, appear in our weighted energy estimates. We then select the Coulomb gauge to reveal a genuinely cubic null structure, which allows us to establish scattering to linear solutions by Fourier methods


    Modified scattering for the Boson Star equation

    We consider the question of scattering for the boson star equation in three space dimensions. This is a semi-relativistic Klein-Gordon equation with a cubic nonlinearity of Hartree type. We combine weighted estimates, obtained by exploiting a special null structure present in the equation, and a refined asymptotic analysis performed in Fourier space, to obtain global solutions evolving from small and localized Cauchy data. We describe the behavior at infinity of such solutions by identifying a suitable nonlinear asymptotic correction to scattering. As a byproduct of the weighted energy estimates alone, we also obtain global existence and (linear) scattering for solutions of semi-relativistic Hartree equations with potentials decaying faster than Coulomb.


    Nonlinear fractional Schrödinger equations in one dimension

    We consider the question of global existence of small, smooth, and localized solutions of a certain fractional semilinear cubic NLS in one dimension,   i\partial_t u   −   Λ u   =   c_0|u|^2u   +   c_1 u^3   +   c_2 u\bar{u}^2   +   c_3 \bar{u}^3,     Λ=Λ(\partial_x)=|\partial_x|^(1/2),  where c_0 \in R and c_1,c_2,c_3 \in C . This model is motivated by the two-dimensional water wave equation, which has a somewhat similar structure in the Eulerian formulation, in the case of irrotational flows. We show that one cannot expect linear scattering, even in this simplified model. More precisely, we identify a suitable nonlinear logarithmic correction, and prove global existence and modified scattering of solutions.


    A new proof of long range scattering for critical nonlinear Schrödinger equations

    We present a new proof of global existence and long range scattering, from small initial data, for the one-dimensional cubic gauge invariant nonlinear Schröodinger equation, and for Hartree equations in dimension n≥2. The proof relies on an analysis in Fourier space, related to the recent works of Germain, Masmoudi and Shatah on space-time resonances. An interesting feature of our approach is that we are able to identify the long range phase correction term through a very natural stationary phase argument


    On the Global Stability of a Beta-Plane Equation

    We study the motion of an incompressible, inviscid two-dimensional fluid in a rotating frame of reference. There the fluid experiences a Coriolis force, which we assume to be linearly dependent on one of the coordinates. This is a common approximation in geophysical fluid dynamics and is referred to as beta-plane. In vorticity formulation the model we consider is then given by the Euler equation with the addition of a linear anisotropic, non-degenerate, dispersive term. This allows us to treat the problem as a quasilinear dispersive equation whose linear solutions exhibit decay in time at a critical rate. Our main result is the global stability and decay to equilibrium of sufficiently small and localized solutions. Key aspects of the proof are the exploitation of a "double null form" that annihilates interactions between spatially coherent waves and a lemma for Fourier integral operators which allows us to control a strong weighted norm.


    Asymptotic stability of solitons for mKdV

    We prove a full asymptotic stability result for solitary wave solutions of the mKdV equation. We consider small perturbations of solitary waves with polynomial decay at infinity and prove that solutions of the Cauchy problem evolving from such data tend uniformly, on the real line, to another solitary wave as time goes to infinity. We describe precisely the asymptotics of the perturbation behind the solitary wave showing that it satisfies a nonlinearly modified scattering behavior. This latter part of our result relies on a precise study of the asymptotic behavior of small solutions of the mKdV equation.


    On the limit as the surface tension and density ratio tend to zero for the two-phase Euler equations

    We consider the free-boundary motion of two perfect incompressible fluids with different densities ρ+ and ρ−, separated by a surface of discontinuity along which the pressure experiences a jump proportional to the mean curvature by a factor ϵ^2. Assuming the Raileigh-Taylor sign condition and ρ− ≤ ϵ^{3/2} we prove energy estimates uniform in ρ− and ϵ. As a consequence we obtain convergence of solutions of the interface problem to solutions of the free-boundary Euler equations in vacuum without surface tension as ϵ and ρ− tend to zero.


    On the one fluid limit for vortex sheets

    We consider the interface problem between two incompressible and inviscid fluids in the presence of surface tension. Following the geometric approach of [Shatah,J.;Zeng,C. A priori estimates for Fluid Interface Problems. CPAM, vol.16, no.6, June 2008] we show that solutions to this problem converge to solutions of the free-boundary Euler equations in vacuum as one of the densities goes to zero.


    On Global Solutions of a Zakharov type System

    We consider a class of wave-Schroedinger systems with a Zakharov-Schulman type coupling. This class of systems is indexed by a parameter gamma which measures the strength of the null form in the nonlinearity of the wave equation. The case gamma = 1 corresponds to the well-known Zakharov system, while the case gamma = -1 corresponds to the Yukawa system. Here we show that sufficiently smooth and localized Cauchy data lead to pointwise decaying global solutions which scatter, for any gamma in (0,1].


    Scattering for the Zakharov system in 3 dimensions

    We prove global existence and scattering for small localized solutions of the Cauchy problem for the Zakharov system in 3 space dimensions. The wave component is shown to decay pointwise at the optimal rate of t^{-1}, whereas the Schrödinger component decays almost at a rate of t^{-7/6}.


    Space-time resonances and the null condition for first order systems of wave equations

    In this manuscript we prove global existence and linear asymptotic behavior of small solutions to nonlinear wave equations. We assume that the quadratic part of the nonlinearity satisfies a non-resonant condition which is a generalization of the null condition given by Klainerman.


    Analytic Lagrangian tori for the planetary many-body problem

    In 2004, F\'ejoz [D\'emonstration du 'th\'eor\'eme d'Arnold' sur la stabilit\'e du syst\`eme plan\'etaire (d'apr\`es M. Herman). Ergod. Th. & Dynam. Sys. 24(5) (2004), 1521-1582], completing investigations of Herman's [D\'emonstration d'un th\'eor\'eme de V.I. Arnold. S\'eminaire de Syst\'emes Dynamiques et manuscripts, 1998], gave a complete proof of 'Arnold's Theorem' [V. I. Arnol'd. Small denominators and problems of stability of motion in classical and celestial mechanics. Uspekhi Mat. Nauk. 18(6(114)) (1963), 91-192] on the planetary many-body problem, establishing, in particular, the existence of a positive measure set of smooth (C\infty) Lagrangian invariant tori for the planetary many-body problem. Here, using R\"u{\ss}mann's 2001 KAM theory [H. R\"u{\ss}mann. Invariant tori in non-degenerate nearly integrable Hamiltonian systems. R. & C. Dynamics 2(6) (2001), 119-203], we prove the above result in the real-analytic class.




        Back